Alert archive / Texas / Wind Advisories in 2025

Wind Advisory 19, NWS Midland/Odessa, TX

May 4, 202513 counties in Texas

NWS Midland/Odessa, TX issued this wind advisory at May 4, 2025, 2:26 AM CDT for 13 counties in Texas. It took effect at May 4, 2025, 1:00 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 4, 2025, 2:26 AM CDT (07:26 UTC)
In effect from
May 4, 2025, 1:00 PM CDT
Expired
May 5, 2025, 1:00 AM CDT
In force
12 hr
Issued by
NWS Midland/Odessa, TX

Counties Brewster County, TX, Crane County, TX, Culberson County, TX, Ector County, TX, Jeff Davis County, TX, Loving County, TX, Midland County, TX, Pecos County, TX, Reeves County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 111 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2025-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2025-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3615 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

750 
WWUS74 KMAF 040726
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
226 AM CDT Sun May 4 2025

TXZ059>062-067>069-075-082-274-278-279-042100-
/O.NEW.KMAF.WI.Y.0019.250504T1800Z-250505T0600Z/
Loving-Winkler-Ector-Midland-Ward-Crane-Upton-Pecos-Terrell-
Reeves County Plains-Davis Mountains Foothills-Central Brewster-
Including the cities of Kermit, Odessa, Rankin, Midland, McCamey,
Alpine, Dryden, Fort Stockton, Sanderson, Mentone, Big Bend
National Park, Monahans, Pecos, Panther Junction, Marathon, and
Crane
226 AM CDT Sun May 4 2025

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM CDT 
MONDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southwest and western Texas.

* WHEN...From 1 PM this afternoon to 1 AM CDT Monday.

* IMPACTS...Gusty winds may blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and keep both hands on the 
steering wheel.

Secure loose objects that could be damaged or blown away by strong 
winds.

Use caution when driving as blowing dust may reduce visibility.

&&

$$

Greening
1 follow-up statement
229 
WWUS74 KMAF 041840
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
140 PM CDT Sun May 4 2025

TXZ059>062-067>069-075-082-274-278-279-050600-
/O.CON.KMAF.WI.Y.0019.000000T0000Z-250505T0600Z/
Loving-Winkler-Ector-Midland-Ward-Crane-Upton-Pecos-Terrell-
Reeves County Plains-Davis Mountains Foothills-Central Brewster-
Including the cities of Mentone, Crane, Dryden, Odessa, Rankin,
Pecos, Fort Stockton, Kermit, Alpine, Monahans, Big Bend National
Park, Marathon, Midland, Panther Junction, McCamey, and Sanderson
140 PM CDT Sun May 4 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT MONDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southwest and western Texas.

* WHEN...Until 1 AM CDT Monday.

* IMPACTS...Gusty winds may blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and keep both hands on the 
steering wheel.

Secure loose objects that could be damaged or blown away by strong 
winds.

Use caution when driving as blowing dust may reduce visibility.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at May 4, 12:21 AM CDT, 2 hours 5 minutes earlier. Its key messages:

  • Updated at 1220 AM CDT Sun May 4 2025
  • Isolated strong storms possible for the Davis Mountains this afternoon (20-40%), then Sunday afternoon across southeast New Mexico and the Davis Mountains (30-60%).
  • Higher storm chances (60-90%) Monday night, especially for the Permian Basin and Trans-Pecos regions. A few severe storms are expected, as well as the potential for some flash flooding.
Area forecast discussion, May 4, 12:21 AM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1221 AM CDT Sun May 4 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 1220 AM CDT Sun May 4 2025

- Isolated strong storms possible for the Davis Mountains this
  afternoon (20-40%), then Sunday afternoon across southeast New
  Mexico and the Davis Mountains (30-60%).

- Higher storm chances (60-90%) Monday night, especially for the
  Permian Basin and Trans-Pecos regions. A few severe storms are
  expected, as well as the potential for some flash flooding.

&&

.SHORT TERM...
(This afternoon through Sunday night)
Issued at 126 PM CDT Sat May 3 2025

A beautiful afternoon is underway with temperatures mostly in the
70s. We are monitoring a weak disturbance that will move across the
Davis Mountains over the next few hours. Upslope flow and returning
moisture will lead to the development of a few showers and storms
there. Some of these could be strong with small hail, but widespread
severe weather is not expected. Southeast winds increase overnight
helping to keep low temperatures more mild than what we saw this
morning. Most locations will bottom out in the 50 by Monday morning.

Sunday will be a transition day as southeasterly surface flow
increases considerably. This is due to a developing upper trough to
our west and lee surface troughing over the western Plains. Clouds
and increasing moisture will keep temperatures in check with highs
mostly in the 70s. An initial shortwave will rotate around the upper
trough and eject across NM by Sunday afternoon. Low level moisture
will be lacking, but shear and instability should be enough for a
few showers and storms to develop across SE NM. One or two of these
storms could be strong to severe with marginally severe hail and
strong wind gusts the main threats. Convective activity will shift
north of our area overnight as temperatures stay very mild.

&&

.LONG TERM...
(Monday through Friday)
Issued at 126 PM CDT Sat May 3 2025

Any lingering convection from Sunday night will have departed by
Monday morning. That afternoon, a dryline sharpens up over our
western counties (roughly near the southeast New Mexico and west
Texas border), extending down towards the Big Bend. Meanwhile, the
main upper-level trough nears the region. Lift associated with this
trough (along with difluence within the southwesterly flow) will
encourage thunderstorms to develop along the dryline. East of the
dryline, dewpoints in the 50s and 60s, MUCAPE of 1500-2500 J/kg, and
great 0-6 km bulk shear (50-60 kts, up to 65 kts) will mean these
storms are initially going to be supercellular in nature. The main
hazards with these storms will be large hail and damaging winds.
However, a tornado threat will exist as well, especially as the low-
level jet kicks in that evening and hodographs become more favorably
curved. These supercells will eventually coalesce into a line,
though where exactly that occurs remains questionable at this time
(right now, it looks like it will mainly affect the Permian Basin,
especially northernmost portions). In any case, Monday afternoon
through the overnight hours looks busy, and flash flooding may
become an addition concern given the ample moisture and potential
for some local downpours. Currently, PoPs range from 60-90%,
especially for the Permian Basin and Trans-Pecos regions.

The trough continues to translate eastward Tuesday. Winds are
expected to be breezy initially (they will also be breezy Monday as
the system nears), but will diminish that evening as the system
departs. By Wednesday the system clears the region. Behind it comes
much drier and quieter weather under quasi-zonal/northwesterly flow
aloft as ridging builds out west, though a couple of lingering
showers/storms cannot be totally ruled out (10-30% chance,
especially in the terrain). Otherwise, temperatures remain quite
pleasant through the long term. Highs will be in the upper 70s and
low 80s generally, while lows will be in the 50s for most.

Sprang

&&

.AVIATION...
(06Z TAFS)
Issued at 1220 AM CDT Sun May 4 2025

VFR conditions prevail at all terminals. Southeast winds become
gusty Sunday afternoon, where gusts >30kts are expected at MAF, FST,
INK, and PEQ. Chances of rain also pickup Sunday afternoon into
evening, especially for CNM and HOB.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               76  59  78  59 /  10  20  60  90
Carlsbad                 78  55  80  52 /  50  50  20  60
Dryden                   78  62  84  61 /  10  20  30  80
Fort Stockton            79  60  86  57 /  20  10  40  80
Guadalupe Pass           73  51  72  49 /  50  40  10  40
Hobbs                    74  55  78  50 /  30  50  40  80
Marfa                    80  50  81  48 /  20  10  10  40
Midland Intl Airport     76  61  81  57 /  10  20  50  90
Odessa                   75  61  81  57 /  10  20  50  90
Wink                     80  60  85  56 /  20  20  30  80

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...29
LONG TERM....13
AVIATION...55

In the hours before

Special weather statement, May 3, 9:07 PM CDT, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
907 PM CDT Sat May 3 2025

TXZ277-278-040245-
Davis Mountains TX-Davis Mountains Foothills TX-
907 PM CDT Sat May 3 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL JEFF DAVIS AND
CENTRAL CULBERSON COUNTIES THROUGH 945 PM CDT...

At 906 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Kent, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of north central Jeff
Davis and central Culberson Counties, including State Highway 118
south of Kent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3092 10440 3094 10440 3100 10431 3102 10405
      3088 10402 3071 10404 3083 10433 3084 10433
      3085 10437 3088 10437 3088 10441 3090 10439
      3091 10441
TIME...MOT...LOC 0206Z 273DEG 17KT 3091 10433

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

21
Local storm report, May 3, 10:03 PM CDT, 4 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
1003 PM CDT Sat May 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     Hail             6 NE Fort Davis         30.65N 103.84W
05/03/2025  M1.00 Inch       Jeff Davis         TX   Storm Chaser

            Report of hail up to quarter size covering
            the roadway along State Highway 17.

&&

21

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:28 PM CDTSpecial Weather StatementMAF47 min
May 3, 9:07 PM CDTSpecial Weather StatementMAFJeff Davis38 min
May 4, 4:56 PM CDTSevere Thunderstorm WarningMAFGaines64 min
May 4, 6:01 PM CDTSevere Thunderstorm WarningMAFCulberson, Reeves44 min
May 4, 6:07 PM CDTSevere Thunderstorm WarningMAFEctor, Ward, Winkler53 min
May 4, 6:45 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFCulberson, Loving, Reeves45 min

Nearby

Wind Advisories in Texas, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.